Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Wilmington, NC

May 22, 2000New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2000, 8:24 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2000, 8:24 AM EDT (12:24 UTC)
Expired
May 22, 2000, 9:00 AM EDT
In force
36 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

What was reported inside it

TimeReportWhereRemark
May 22, 8:26 AM EDTHail 0.75Wilmington, NCNWS employee reported dime-size hail in Ogden, at the intersection of Gordon and Market St.
May 22, 8:34 AM EDTHail 0.75Scotts Hill, NCSkywarn spotter reported dime-size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2177 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2177 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS52 KILM 221225
SVRILM
NCC129-141-221300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
824 AM EDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 900 AM EDT

* AT 824 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER SCOTTS HILL...OR ABOUT
  6 MILES SOUTHWEST OF HAMPSTEAD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  OGDEN AT 825 AM EDT
  HAMPSTEAD AT 830 AM EDT
  TOPSAIL BEACH AT 835 AM EDT
  SURF CITY AT 845 AM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

DRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:39 AM EDT, 7 hours 45 minutes earlier.

Area forecast discussion, May 22, 12:39 AM EDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 AM EDT MON MAY 22 2000

ILM CWA UNDER A LONG-WAVE UPPER TROF THRU THE FCST PERIOD. TIMING
AND PLACEMENT OF WEAK IMPULSES WITHIN THIS FLOW WILL BE ONE OF THE
KEY INGREDIENTS IN TIMING THE HIEST POPS FOR ANY GIVEN PERIOD.
EXITING S/W TO THE N OF THE REGION THIS MORNING WILL TAKE WHATS LEFT
OF A SFC FRNT TO THE COAST DURING TODAY. ENUF INSTABILITY...CAPE AND
MOISTURE WILL REMAIN RESULTING IN A 20-30 POP FOR TODAY AND THIS
EVENG. NEXT S/W AND ASSOCIATED UVVS AFFECT THE FA TUE AFTN AND WILL
CONTINUE WITH 30 POPS.

TEMPS...5H THICKNESSES LOWER THRU TUE AND THEN BEGIN TO REBOUND DURG
EXTENDED. GUIDANCE SUPPORTS THIS THINKING AND INDICATES MIDDLE 80S
THE NEXT 2 DAYS. OVRNITE TEMPS TO LOWER INLAND FROM THE PAST FEW
DAYS AS LOWER DEWPOINTS DO WORK THEIR WAY TO THESE LOCATIONS.
HOWEVER ALONG THE COAST WILL KEEP MINS IN THE MIDDLE TO UPPER 60S.

CWF...BASICALLY A SW FLOW THRUOUT FCST PERIOD. EXCEPT CULD SEE A
SHORT TIME OF WESTRLY WINDS TONITE FROM FRNTL BNDRY. WILL INCREASE
SPEEDS TO SOLID 20 KT AHEAD OF NEXT S/W DURG TUE.

PRELIM NUMBERS...
ILM BB 084/065 084/067 088 11323
FLO BB 086/061 087/064 090 11213
MYR BB 083/067 082/068 083 11323

.ILM...NONE.

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:21 PM EDTTornado WarningILMPender24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.